Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 49, NWS El Paso, TX

July 20, 2022Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 20, 2022, 3:19 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 3:19 PM MDT (21:19 UTC)
Expired
Jul 20, 2022, 5:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS54 KEPZ 202119
FFWEPZ
NMC017-202330-
/O.NEW.KEPZ.FF.W.0049.220720T2119Z-220720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Wed Jul 20 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Black Fire burn scar in...
  Northeastern Grant County in southwestern New Mexico...

* Until 530 PM MDT.

* At 319 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Fire Burn Scar. Between 0.5 and 1 inch 
  of rain has fallen. Additional rainfall amounts of 0.5 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Black Fire Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Black Fire Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Black Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are numerous of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3315 10792 3315 10795 3316 10799 3319 10802
      3320 10801 3319 10797 3319 10796 3320 10791
      3318 10791 3317 10791

FLASH FLOOD...RADAR INDICATED

$$

ED
1 follow-up statement
775 
WGUS74 KEPZ 202327
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
527 PM MDT Wed Jul 20 2022

NMC017-202337-
/O.EXP.KEPZ.FF.W.0049.000000T0000Z-220720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
527 PM MDT Wed Jul 20 2022

...FLASH FLOOD WARNING FOR THE BLACK FIRE BURN SCAR WILL EXPIRE AT 
530 PM MDT THIS AFTERNOON FOR NORTHEASTERN GRANT COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3315 10792 3315 10795 3316 10799 3319 10802
      3320 10801 3319 10797 3319 10796 3320 10791
      3318 10791 3317 10791

$$

ED

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:52 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 20, 2:52 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
252 PM MDT Wed Jul 20 2022

.SYNOPSIS...
Continued daily storm chances through the forecast period, with
the best chances being focused west of the Rio Grande River.
Localized flooding and strong outflow winds will continue to be
the main impacts. Temperatures start above normal, but gradually
drop to right around normal by Monday.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Currently, the satellite imagery shows mostly stratus clouds
across the area with towering cumulus and cumulonimbus clouds
across parts of the Sacramento Mountains and the Gila Region.
Under these cumulus clouds heavy showers have develop indicated by
the radar. Expect showers and thunderstorms to become scattered
to numerous later this afternoon as the atmosphere becomes more
conducive for convective developments. For this evening, these
showers and thunderstorms will continue at least until around 4
a.m. These storms will become weak and isolated in nature as the
atmosphere stabilizes especially by early morning. The winds will
be generally from the north between 10 and 25 mph. The greatest
wind speed will be to areas west of the Rio Grande where better
storm coverage is expected. Storm chances will decrease from west
to east as the night processes. For Tuesday, quiet weather is
expected in the morning with possibly a few lingering cloud
debris. I can't rule out a weak isolated shower or two especially
from a strong thunderstorm outflow boundary that may develop
overnight. However, expect much of the morning to be on the quiet
side. By the afternoon, storm chances will increase with MUCAPE
values between 1000 and 1600 J/kg in the mountains and between 500
and 750 J/kg across the far western CWA. For the rest of the
area, instability will be on the low side. The PW values be above
the average for most of the area with the dew point temperatures
in the 50s in the mountains and 40s everywhere else. Storms during
this period could produce heavy rainfall that could lead to flash
flooding. Also, small hail and strong winds are possible
especially with the presence of strong thunderstorms. With
thunderstorms possibly again by tomorrow, the high temperatures
will be a few degrees cooler than what they will be today.

&&

.LONG TERM...Thursday night through Tuesday...
Upper level high pressure will be centered over the Four Corners
region on Friday, bringing recycled moisture along the southern
flank of the high to the FA. Expect typical monsoon storms
starting in the mountains and making their way to the lowlands
through outflow boundary propagation. PW values will be right
around average for this time of the year, but storm motions will
be on the slow end. Dewpoint depressions will be 40+, so strong
wind and localized flooding will continue to be the main impacts
with any storm.

On Saturday and Sunday, the high moves east and begins to weaken,
becoming centered around the OK/AR border by Sunday night. This
will help push the better moisture toward our western zones, where
the better storm potential will be focused. Regardless, all zones
have pops this weekend.

As we go into the start of the week, there are differences in
model solutions regarding how much precip the CWA will receive,
however daily thunderstorm chances look to continue. The upper
high will stay around the Ark-la-tex area, with continued
monsoonal moisture flowing into the area. Once again, focused over
areas west of the Rio Grande River.

As for temperatures this week, we'll see highs slowly drop each
day with the increase in moisture/cloud cover. Expect lowland
highs in the upper 90s/100s Friday (~5 degrees above normal) to
right around normal on Monday with lowland temperatures in the
upper 80s/to upper 90s.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW070-BKN250. The winds will be generally
light until around 22Z at KTCS, KDMN and KLRU. The winds at KELP
will remain fairly light through 18Z Thursday. The winds across
the aforementioned sites will be from the northwest between 12 and
22kts with gust up to 28kts between 22Z and 07Z Thursday. A few
thunderstorms are possible at and in the vicinity of the all the
terminals later this afternoon and this evening. The winds will
then decrease after 07Z Thursday to below 10kts. There will be no
reduction in the VIS across the runways.

&&

.FIRE WEATHER...
Moisture will increase that will lead to showers and thunderstorms
across all of the zones on Thursday. The winds will be below the
criteria with the temperatures above the normal but not as warm as
today. For Friday, moisture will increase even further with
additional showers and thunderstorms possible. The winds will be
light except in areas with strong thunderstorms. The temperatures by
the end of the week will be several degrees cooler than what they
were on Tuesday. With that being said, there will be no fire weather
concerns through the end of the week. By this weekend and into early
next week, afternoon and evening storms are possible with sufficient
moisture in place. The temperatures will continue to cool off a few
degrees each day with Monday being the coolest day. The winds will
be generally on the light side.

The min RH will be between 15 and 25% in the lowlands and 30 and 45%
in the mountains on Thursday with a slight increase on Friday. The
ventilation rates will be poor to very good for the same period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77 102  77 100 /  30  10  20  10
Sierra Blanca           72  98  73  95 /  20  20  20  20
Las Cruces              73 101  73 100 /  30  20  30  20
Alamogordo              71  99  72  96 /  30  20  20  30
Cloudcroft              55  75  54  72 /  40  50  20  50
Truth or Consequences   73  99  72  97 /  40  20  20  20
Silver City             66  93  67  91 /  50  60  40  40
Deming                  72 101  73 100 /  40  30  30  20
Lordsburg               71  99  72  98 /  40  30  40  20
West El Paso Metro      77 102  77  99 /  40  20  30  20
Dell City               72 101  73  98 /  20  20  20  10
Fort Hancock            74 104  76 101 /  30  20  20  20
Loma Linda              70  96  71  92 /  30  20  20  20
Fabens                  75 103  76 100 /  30  10  20  10
Santa Teresa            74 101  75  98 /  40  10  30  10
White Sands HQ          76 100  76  97 /  30  20  20  20
Jornada Range           72 101  72  98 /  30  20  20  20
Hatch                   74 102  72  99 /  30  20  30  20
Columbus                74 101  74  99 /  50  20  30  20
Orogrande               73 100  74  97 /  30  20  20  20
Mayhill                 61  86  60  83 /  40  50  20  40
Mescalero               60  86  59  84 /  40  50  20  40
Timberon                60  85  58  82 /  40  40  20  40
Winston                 66  92  65  90 /  40  40  30  40
Hillsboro               70  99  69  96 /  40  40  30  30
Spaceport               71 100  71  97 /  30  20  20  20
Lake Roberts            62  92  62  89 /  50  60  30  40
Hurley                  69  98  68  96 /  40  40  40  30
Cliff                   63 101  64  99 /  50  50  30  40
Mule Creek              66  96  67  94 /  40  40  30  40
Faywood                 69  97  70  95 /  40  40  40  30
Animas                  69 100  71  98 /  40  20  40  20
Hachita                 70  99  70  97 /  40  30  40  20
Antelope Wells          68  99  69  97 /  50  30  50  30
Cloverdale              64  94  67  92 /  50  30  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

36/33
Hazardous weather outlook, Jul 20, 11:29 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1129 AM MDT Wed Jul 20 2022

NMZ401>417-TXZ418>424-211730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are possible this afternoon
and evening across the entire Borderland. These storms are not
expected to become severe but could produce some gusty winds over
40 mph with brief heavy rain and possibly small sized hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moisture will be on the increase into the weekend with thunderstorm
chances on the increase as well. Once again, the main threat with
these storms will be gusty winds and the threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or
significant flooding that may be observed.

In the hours before

Special weather statement, Jul 20, 1:11 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
111 PM MDT Wed Jul 20 2022

NMZ412-414>416-201945-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
111 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northern Otero
County through 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cloudcroft, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunspot, Benson Ridge, Karr Canyon and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10575 3285 10562 3273 10572 3283 10590
TIME...MOT...LOC 1910Z 043DEG 7KT 3287 10573

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ED
Special weather statement, Jul 20, 1:57 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
157 PM MDT Wed Jul 20 2022

NMZ414>416-202030-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
157 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of north central Otero
County through 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Silver Lake, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silver Lake, Sixteen Springs and Dry Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 10573 3311 10556 3297 10560 3303 10582
TIME...MOT...LOC 1957Z 017DEG 10KT 3309 10567

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ED
Special weather statement, Jul 20, 2:28 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
228 PM MDT Wed Jul 20 2022

NMZ401>403-407-202100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Upper Gila River Valley NM-
228 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Grant and
northwestern Luna Counties through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hurley, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurley, Bayard, North Hurley, Tyrone Mine and City Of Rocks State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 10807 3264 10788 3235 10804 3265 10841
TIME...MOT...LOC 2028Z 042DEG 8KT 3270 10807

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ED

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:26 PM MDTSpecial Weather StatementEPZHidalgo34 min
Jul 19, 6:35 PM MDTSpecial Weather StatementEPZHidalgo25 min
Jul 19, 7:06 PM MDTAreal Flood AdvisoryEPZHidalgo114 min
Jul 19, 7:11 PM MDTSpecial Weather StatementEPZHidalgo34 min
Jul 20, 1:11 PM MDTSpecial Weather StatementEPZOtero34 min
Jul 20, 1:57 PM MDTSpecial Weather StatementEPZOtero33 min
Jul 20, 2:17 PM MDTAreal Flood AdvisoryEPZOtero118 min
Jul 20, 2:23 PM MDTAreal Flood AdvisoryEPZOtero112 min
Jul 20, 2:28 PM MDTSpecial Weather StatementEPZGrant32 min
Jul 20, 3:03 PM MDTSevere Thunderstorm WarningEPZGrant, Luna27 min
Jul 20, 3:14 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Jul 20, 4:22 PM MDTSpecial Weather StatementEPZDoña Ana23 min
Jul 20, 4:49 PM MDTSpecial Weather StatementEPZGrant26 min
Jul 20, 4:56 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Jul 20, 5:17 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 20, 5:46 PM MDTSpecial Weather StatementEPZGrant44 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.